Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 166, NWS Jacksonville, FL

July 26, 1997Columbia County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 26, 1997, 6:45 PM EDT for Columbia County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 1997, 6:45 PM EDT (22:45 UTC)
Expired
Jul 26, 1997, 7:30 PM EDT
In force
45 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Columbia County, FL

The radar

The Moody AFB radar (KVAX), 83 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2603 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 262249 RRA
SVRJAX
FLC023-262330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
645 PM EDT SAT JUL 26 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONS...
 
IN NORTH FLORIDA
 
   ...CENTRAL COLUMBIA COUNTY
 
AT 645 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM
IN THE OSCEOLA NATONAL FOREST NEAR DEEP CREEK WAS BECOMING SEVERE. THIS
STORM WILL DRIFT SOUTHWARD ACROSS INTERSTATE 10 NEAR LAKE CITY THROUGH
730 PM. FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND HAIL ARE
ALL LIKELY WITH THIS STORM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.
 
DOPPLER RADAR RAINFAL ESTIMATES INDICATE 2 INCH PER HOUR RAINFALL RATES
ASSOCIATED WITH THIS STORM. SOME ROADWAYS MAY BECOME FLOODED DUE TO
IT'S SLOW MOVEMENT. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
SANDRIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 5:30 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 26, 5:30 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
530 PM EDT SAT JUL 26 1997

TROF ACRS THE RGN IS GOING NO WHERE FAST XPCT THE TROF WILL HANG
ARND INTO TMRW AND WILL BE LIKELY TO ENHANCE CNVCTN INTO THE EARLY
MRNG HOURS. ANTICIPATE UPDATING THE FLA ZFP TO KEEP STORM GOING INTO
THE EARLY MRNG HRS AND TO UP POPS SLGHTLY.

SANDRIK

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.